with anxiety, but I also found it greatly relieves my restless leg syndrome and Insomnia. Why do the Dr's always want to take me off this medication ? I never take more the prescribed and often dont take the am dose .Is it that bad for me I'm not on any other medication except premerin
I don't know. What reason do they give? I've been on the same amounts for over 20 years and my doctors have no problems with it. As long as you aren't increasing your doseage, abusing it, and it continues to provide relief there shouldn't be a problem as far as I can tell. It's when you get up to higher doses and take a lot of sedating meds that there can be problems. Regards - EJ
Several reasons come to mind. First off, after years on this drug, your body is already physically dependent upon it. That means that if you stop, you will experience a prolonged and difficult withdrawal from it. That's not a judgement of you - but simply the nature of the drug. It can't be avoided, after years of use. In fact, physical dependency occurs quickly with this med.
Secondly, this drug is altering you - it's often described (in professional circles) as an "IDGAF" med, meaning "I Don't Give A F***" - in essence, you are numbed to much of life while on this drug. That's its anti-anxiety mechanism. Taking this drug, you are not fully "present" mentally or emotionally.
I sometimes give the analogy of a klonopin being akin to taking a shot of booze regularly, to "relieve" anxiety. It isn't changing the anxiety, it is numbing you. Just as we wouldn't suggest taking a shot of whiskey morning and night to deal with life, it is not any wiser to suggest a benzo - on a regular basis.
And when we "numb" anxiety, we no longer flex our "muscles" for healthy coping skills. So, in essence, we are retarding our coping skills. "Muscles" we don't use lose their strength. With its long half-life, you are relying on klonopin 24/7, regardless of missed doses.
Also, prolonged use of this drug can actually INCREASE anxiety, rather than decrease it. It's a rebound effect of the medication, as it builds up in your system. The half-life of klonopin is UP TO 50 HOURS - that's a tremendous build up of the drug in your body. That also means that you are NEVER clear of this drug, even when you skip your morning dose. The half-life is keeping a significant level of klonopin in your blood at all times.
Klonopin (and other benzo drugs) were NEVER intended for on-going, long-term use for chronic anxiety. They were developed to deal with ACUTE, short-term anxiety (like for a sudden crisis). There are long-term effects from taking this drug, which include a staggering problem with short-term memory loss - that can not be repaired.
I would suggest you explore ALL alternatives (both pharmaceutical and behavioral) before resorting to long-term klonopin use. Anxiety responds quite well to therapy. This is NOT the drug to use for insomnia; there are a number of safer options. This is NOT the drug to use for RLS, either; again, there are much safer choices.
If there is any chance you could become pregnant, you should not take this drug. Also, it will interact with any alcohol you consume or narcotic painkillers.
This is a dangerous drug - and should never be taken without full research and full exploration of other options. Sadly, it's the quick and easy solution, but with all its drawbacks, this is not a good solution.
By the way, just so you know in the future - you should NEVER stop this medication abruptly. In order to stop, you'll need to taper down very gradually over a lonnnng period of time - and take an anti-seizure medication, as well. There is a huge risk of seizures when this drug is stopped - which means that detoxing can be fatal. That should give you an idea just how powerful and dangerous this drug is.
- Klonopin Information for Consumers
- Klonopin Information for Healthcare Professionals (includes dosage details)
- Side Effects of Klonopin (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Posted 16 Dec 2011 • 4 answers
Posted 16 Jan 2013 • 5 answers
Posted 14 Feb 2013 • 1 answer
Posted 11 Mar 2013 • 2 answers
Posted 14 Mar 2013 • 4 answers